Pennsylvania, 2005

Flood in Pennsylvania, March 28 to 31, 2005

March 28 to 31, 2005 · NWS BGM · 1 event in 1 county or zone

A strong Atlantic coast storm brought heavy rain with amounts between 1 and 3 inches on the 28th. In addition, snowmelt was causing elevated river flows before the rain started late on the 27th.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

A strong Atlantic coast storm brought heavy rain with amounts between 1 and 3 inches on the 28th. In addition, snowmelt was causing elevated river flows before the rain started late on the 27th. Water equivalent of the snowmelt was a few more inches. The Susquehanna River at Waverly, NY / Sayre, PA rose above its flood stage of 11 feet on the 28th, crested at 15.08 feet at 12 AM on the 30th, then fell slowly but stayed over flood stage into April. After the rainstorm, temperatures were warm enough to cause additional snowmelt keeping river levels high.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Mar 28, 2:48 PM EST, 3 hours 29 minutes earlier.

Area forecast discussion, Mar 28, 2:48 PM EST, 3 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
248 PM EST MON MAR 28 2005

.SHORT TERM (TONIGHT - WEDNESDAY)...
TONIGHT...CLOSED 500 MB LOW TO TRACK E OFF MID MID ATLANTIC
COAST...WITH SFC LOW TRACK JUST TO THE N...WITH WEAK SECONDARY
DEVELOPMENT OFF NEW ENGLAND COAST.  GFS/ETA BOTH SUGGEST THAT BULK
OF PRECIP WILL FALL EAST OF I-81 OVERNIGHT...WITH THE ETA PUSHING
HEAVIEST PRECIP ALMOST OUT OF CWA.  RADAR TRENDS SHOW A SLIGHT PUSH
TO THE EAST ATTM...BUT ALSO SHOW HEAVY PRECIP CONTIUING TO DEVELOP
OVER S CNTRL PA ON NOSE OF DRY SLOT.  MID-LVL DEFORMATION/FG
FORECASTS SUPPORT ANOTHER SHOT OF HEAVY RAIN THIS AFT INTO TONIGHT
ACROSS ERN ZONES...WHICH MATCHES UP WITH CURRENT RADAR/SAT OBS.
THEREFORE...PLAN ON DROPPING THE FFA FOR FAR NWRN ZONES.  EXPECTING
RAIN TO CONTINUE THRU THE NIGHT... TAPERING OFF TO SHRA AND ENDING
IN THE WEST...AND TAPER TO SHRA BY DAYBREAK IN THE EAST.

TUESDAY...WEAK RIDGING AND DRYING ALOFT SHOULD COMBINE TO MIX OUT
SOME OF THE LL MOSITURE DURING THE AFTERNOON.  WILL ALSO LINGER CHC
POPS IN FAR ERN ZONES FOR A FEW HOURS IN THE MORNING.

TUE NIGHT...BUFKIT ETA PROFILES STILL INDICATING DRY AIR ABOVE LL
MOISTURE...ALTHOUGH THERE COULD BE SOME LOW CLOUDS...THINKING THAT
PATCHY FOG IS A BETTER BET AS RIDGE AXIS MOVES OVERHEAD.

WED...RIDGING SLIDES TO THE EAST...AND FLOW TURNS MORE
SOUTHERLY...AS SOME MID-UPPER LVL WAA BEGINS.  EXPECT AN INCREASE IN
CI...WITH THE POSSIBILITY OF A MID LVL DECK BY DAYS END.  -CEMPA

&&

.LONG TERM (WEDNESDAY NIGHT - MONDAY)...
AN ACTIVE PATTERN IS SHAPING UP FOR THE NEXT WEEK. A WEAKENING
SYSTEM MOVING OVER THE ERN U.S. RIDGE WILL BRING A CHANCE OF LIGHT
RAIN WED NIGHT INTO THURSDAY. A MORE SIGNIFICANT UPPER TROUGH WILL
DIG INTO THE ERN U.S. ON FRIDAY, BRINGING A CHANCE OF RAIN ON
FRI/SAT. THE AIR MAY BE UNSTABLE ENOUGH IN THE WARM SECTOR FOR A
TSTORM. RAIN OR SNOW SHOWERS WILL CONTINUE SUN INTO MON AS AN UPPER
LOW MOVES OVERHEAD.  -JVA

&&

.AVIATION(28/18Z - 29/18Z)...
IFR/LIFR CONDITIONS DUE TO RAIN/FOG WILL CONTINUE UNTIL 06Z-10Z,
WHEN WINDS SHIFT TO THE NORTH AND CONDITIONS IMPROVE TO MVFR.  -JVA

&&
.HYDROLOGY...
MINOR TO MODERATE FLOODING IS ANTICIPATED ON THE NORTH BRANCH OF THE
SUSQUEHANNA RIVER FROM WAVERLY NORTH AND EAST. 1-2 INCHES OF RAIN
HAS FALLEN IN THIS AREA SINCE LAST NIGHT WITH MOST OF THE RAINFALL
OCCURRING BETWEEN 12Z AND 18Z. 1/2 TO 3/4 BANKFUL IS ANTICIPATED ON
THE CHEMUNG...UPPER DELAWARE AND ALONG THE CREEKS OF THE FINGER
LAKES AS BETWEEN 1/2 AND 3/4 INCHES OF RAIN HAS FALLEN. THE NEXT
BATCH OF RAIN WAS LIFTING NORTH THRU EASTERN PA W/ ANTHR 3/4 INCH TO
ONE INCH OF RAIN EXPECTED IN NE PA AND THE CATSKILLS. SNOWMELT IS
PRESUMABLY SLOW GIVEN THE TEMPERATURES IN THE 30S. SMALL STREAMS
REMAIN AT RISK FOR FLOODING MAINLY FROM SYR-ELM AND IPT AND POINTS
EAST AND SOUTH.  -NICOSIA

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
.NY...FLOOD WATCH THROUGH TUE 5 PM NYZ009-036-037-044>066-
      055>057-062.
.PA...FLOOD WATCH THROUGH TUE 5 PM ALL NE PA.

&&
Hazardous weather outlook, Mar 28, 3:46 AM EST, 14 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
346 AM EST MON MAR 28 2005

NYZ046-057-062-PAZ040-048-072-290845-
DELAWARE NY-NORTHERN WAYNE PA-OTSEGO NY-PIKE PA-SOUTHERN WAYNE PA-
SULLIVAN NY-
346 AM EST MON MAR 28 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND NORTHEAST
PENNSYLVANIA.

.DAY ONE...TODAY...
A WINTER WEATHER ADVISORY IS IN EFFECT UNTIL 9 AM. TEMPERATURES ARE
BEGINNING THE DAY BELOW FREEZING...SO EXPECT AREAS OF FREEZING RAIN
UNTIL MID MORNING. AFTER 9 AM TEMPERATURES SHOULD WARM ABOVE 32
DEGREES ENDING THE FREEZING RAIN THREAT.

RAIN WILL BE HEAVY AT TIMES TODAY. A GENERAL 1.00 TO 1.50 INCHES OF
STORM TOTAL RAIN IS EXPECTED. ISOLATED HIGHER AMOUNTS ARE POSSIBLE.

PLEASE REFER TO PRODUCTS ALBWSWBGM AND ALBFFABGM FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...
A STRONG COLD FRONT IS PROJECTED TO MOVE INTO THE REGION LATE FRIDAY.
THE RESULT WILL BE AN ABRUPT DROP IN TEMPERATURES. EXPECT RAIN
SHOWERS, AND PERHAPS THUNDERSTORMS.

.SPOTTER CALL TO ACTION STATEMENT...
FORMAL SKYWARN ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.
HOWEVER...RAINFALL SPOTTERS ARE ENCOURAGED TO CALL IN THEIR REPORTS
TO THE NATIONAL WEATHER SERVICE IN BINGHAMTON.

NYZ009-015>018-022>025-036-037-044-045-055-056-PAZ038-039-043-044-
047-290845-
BRADFORD PA-BROOME NY-CHEMUNG NY-CHENANGO NY-CORTLAND NY-
LACKAWANNA PA-LUZERNE PA-MADISON NY-NORTHERN ONEIDA NY-ONONDAGA NY-
SCHUYLER NY-SENECA NY-SOUTHERN CAYUGA NY-SOUTHERN ONEIDA NY-
STEUBEN NY-SUSQUEHANNA PA-TIOGA NY-TOMPKINS NY-WYOMING PA-YATES NY-
346 AM EST MON MAR 28 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND NORTHEAST
PENNSYLVANIA.

.DAY ONE...TODAY...
RAIN WILL BE HEAVY AT TIMES TODAY. A GENERAL 0.75 TO 1.25 INCHES OF
STORM TOTAL RAIN IS EXPECTED. ISOLATED HIGHER AMOUNTS ARE POSSIBLE.

PLEASE REFER TO PRODUCT ALBFFABGM FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...
A STRONG COLD FRONT IS PROJECTED TO MOVE INTO THE REGION LATE FRIDAY.
THE RESULT WILL BE AN ABRUPT DROP IN TEMPERATURES. EXPECT RAIN
SHOWERS, AND PERHAPS THUNDERSTORMS.

.SPOTTER CALL TO ACTION STATEMENT...
FORMAL SKYWARN ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.
HOWEVER...RAINFALL SPOTTERS ARE ENCOURAGED TO CALL IN THEIR REPORTS
TO THE NATIONAL WEATHER SERVICE IN BINGHAMTON.

PADAVONA

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Bradford

When
March 28, 6:17 PM EST to March 31, 11:59 PM EST
Where
Bradford forecast zone
Property damage
$20,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
41.789, -76.515 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2005Every state in 2005This day in weather historyWarnings in Pennsylvania, March 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5444071.